Hail, Dickinson
- When
- June 10, 5:13 PM CST
- Where
- Dickinson County, Fuller Fld Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -95.150
Thunderstorms produced large hail and damaging winds at several locations in Dickinson and Clay Counties, and at one location in Sioux County in northwest Iowa during the late afternoon and evening of June 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at several locations in Dickinson and Clay Counties, and at one location in Sioux County in northwest Iowa during the late afternoon and evening of June 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 2:49 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
349 PM CDT FRI JUN 10 2016
.SHORT TERM...(This evening through Saturday)
Issued at 348 PM CDT Fri Jun 10 2016
Weak boundary currently working through the area. Seeing a few
elevated thunderstorms along the boundary as it works south.
Convective temp is 97 off morning sounding from KOAX, with slightly
weaker cap across western Iowa. While the convergence is not all
that strong along the front, boundary is working into a less capped
environment. With that said, models are still overdoing the amount
of near surface moisture in northwest Iowa. Added some 20-30 pops
along the front late this afternoon into this evening, but expect
convection to remain fairly isolated if it is able to become surface
based. Wind shear is not all that strong, so think severe potential
will be limited to hail and wind. Will need 50 dbz heights to
approach 35-40K to be near severe for hail. With surface based
storms rooted near 6-7K feet, could see some wind with stronger
storms in subcloud layer.
Tonight looks to be another mild night with 925 hpa temps remaining
in the mid 20s C. Have a 25-30 knot low level jet developing across
the plains, but convergence along the mid level front is very weak
with flow turning more westerly as it approaches the front. As
such, still not convinced that the low level jet will result in the
development of storms, but have 20 pop across northwest Iowa through
06z for the remote possibility.
Saturday looks to be another hot day across the region. High
temperatures have been well advertised in the 90s for days, and with
dew points similar to today in the upper 60s to near 70, will see
heat indicies once again in the 95-105 range. Will keep headlines
the same for now, but contemplated expanding the advisory across the
entire forecast area.
.LONG TERM...(Saturday night through Friday)
Issued at 348 PM CDT Fri Jun 10 2016
With a warm air mass still in place, Saturday Night's lows are
little changed from previous runs, with a lot of 70 to 75 degrees
projected. Chances for convection are too skittish to mention at
this time with a lack of focus mechanism in place.
The upper ridge axis then moves east of our forecast area on Sunday.
The thing to watch for is all models have sped up the surface
boundary push eastward late Sunday and Sunday night. Therefore
convection chances will certainly increase by Sunday afternoon in
our western and northern zones into the scattered category along the
boundary, then proceeds eastward into the likely category as the
storms get more organized Sunday night. Not sure about severe
weather chances Sunday afternoon and evening. Of course with the
heat, the instability parameters are off the charts. But what is
lacking is decent wind shear. For instance the 0-3km bulk shear
vectors are only projected at 10 to 20 knots, with the 0-1km bulk
shear vectors at only 10 knots. So this certainly could be a
limiting factor in terms of severe, but there is bound to be some
around with the instability parameters. Sunday will be the last hot
and humid day with readings in the lower to mid 90s. One thing to
watch for with these highs, is if scattered storms begin to develop
earlier in the day then projected, cloud debris could hinder highs
down a category or two. That of course would increase stability.
With the more rapid movement of the cold front, Sundays lows are now
in the mid to upper 60s, followed by lower to mid 80s on Monday. In
fact Monday at this time looks like a pleasant day with high
pressure in control and much lower dew point temperatures. The
various models are then in good agreement with the track of the next
strong upper low affecting our weather from late Monday night
through Wednesday. Widespread convection chances are the highest
Tuesday afternoon and night, lingering some into Wednesday morning.
Again, the instability is quite high on Tuesday. But am wondering
about the amount of cloud debris and showers holding temperatures
down thus creating a lot more stability then projected. Highs are
only forecast to be in the upper 70s to lower 80s and if enough rain
develops on Tuesday, even these highs could be in jeopardy. At any
rate, overall there has not been a lot of rain recently, at least
widespread rain, so some moderate to locally heavy rainfall late
Tuesday or Tuesday night may not cause a lot of widespread problems.
It also looks fairly dry after this upper low moves through mid week
next week. Heat should not return through the entire week next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Jun 10 2016
Mainly VFR conditions are expected through the period. Weak
boundary will sag south and east approaching the I-90 corridor
towards 00z. It is unclear how far south the boundary will work
thereafter. Expected isolated-scattered storms along the boundary,
especially across southwest Minnesota into northwest Iowa this
afternoon into the early evening hours. This activity is mainly
expected east of I-29.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM CDT Saturday for SDZ038-039-050-052>071.
Heat Advisory until 9 PM CDT this evening for SDZ040.
MN...Heat Advisory until 9 PM CDT Saturday for MNZ098.
Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
089-090-097.
IA...Heat Advisory until 9 PM CDT Saturday for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 9 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...MJ
AVIATION...BTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 117 PM CDT FRI JUN 10 2016 IAZ001-012-020-031-032-MNZ098-NEZ013-014-SDZ038-039-050-052>071- 111830- LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE- KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S TO NEAR 100...AND AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ071-072-080-081-089-090-097-SDZ040-111830- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- BROOKINGS- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S...AND AFTERNOON HEAT INDEX VALUES OF AROUND 100 DEGREES. A HEAT ADVISORY IS IN EFFECT. A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED STORM OR TWO MAY PRODUCE HAIL UP TO QUARTER SIZE AND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES WELL UP IN THE 90S. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE FOR ISOLATED STORM AFTER 3 PM. IAZ002-003-013-014-021-022-111830- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S...AND AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES NEAR 100 DEGREES. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.
The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
11 hail, 11 thunderstorm wind. Local standard time, as filed.
Nickel size hail was accompanied by damaging gusts.
Thunderstorm winds caused tree damage. The winds were accompanied by nickel size hail.
Thunderstorm winds caused tree damage.
Thunderstorm winds damaged a small shed.
Thunderstorm winds damaged a fence.
Thunderstorm winds caused tree damage, including several large trees blown down.
Thunderstorm winds caused tree damage, including a few branches blown down.
Thunderstorm winds caused tree damage.
Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm winds caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639284, 639285, 639286, 639287, 639315, 639316, 639317, 639318, 639319, 639321, 639323, 639326, 639327, 639328, 639330, 639331, 639332, 639333, 639471, 639474, 639475, 639476.